Acta Mathematica

Balls and metrics defined by vector fields I: Basic properties

Alexander Nagel, Elias M. Stein, and Stephen Wainger

Full-text: Open access


Supported in part by an NSF grant at the University of Wisconsin, Madison.


Supported in part by an NSF grant at Princeton University.

Article information

Acta Math., Volume 155 (1985), 103-147.

Received: 11 November 1983
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

1985 © Almqvist & Wiksell


Nagel, Alexander; Stein, Elias M.; Wainger, Stephen. Balls and metrics defined by vector fields I: Basic properties. Acta Math. 155 (1985), 103--147. doi:10.1007/BF02392539.

Export citation


  • Carathéodory, C., Untersuchungen über die Grundlagen der Thermodynamik. Math. Ann., 67 (1909), 355–386.
  • Chow, W. L., Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung. Math. Ann., 117 (1940), 98–115.
  • Dieudonné, J., Foundations of modern analysis. Academic Press, New York, 1960.
  • Fefferman, C. & Phong, D. H., Subelliptic eigenvalue problems, in Conference on Harmonic Analysis in honor of Antoni Zygmund, vol. 2, pp. 590–606. Wadsworth, 1983.
  • Folland, G. & Hung, H. T., Non-isotropic Lipschitz spaces, in Harmonic Analysis in Euclidean Spaces. Amer. Math. Soc., Part 2, pp. 391–394. Providence, 1979.
  • Hochschild, G., The structure of Lie groups. Holden-Day Inc., San Francisco, London, Amsterdam, 1965.
  • Hörmander, L., Hypoelliptic second order differential equations. Acta Math., 119 (1967), 147–171.
  • Nagel, A. & Stein, E. M., Lectures on pseudo-differential operators. Math. Notes Series no. 24. Princeton Univ. Press, Princeton, 1979.
  • Nagel, A., Stein, E. M. & Wainger, S., Boundary behavior of functions holomorphic in domains of finite type. Proc. Nat. Acad. Sci. U.S.A., 78 (1981), 6596–6599.
  • Rothschild, L. P. & Stein, E. M., Hypoelliptic differential operators and nilpotent groups. Acta Math., 137 (1976), 247–320.
  • Sanchez, A., Estimates for kernels associated to some subelliptic operators. Thesis, Princeton University, 1983.
  • Stein, E. M., Singular integrals and differentiability properties of functions. Princeton Univ. Press, Princeton, 1970.
  • —, Boundary behavior of holomorphic functions of several complex variables. Math. Notes Series no. 11. Princeton Univ. Press, Princeton, 1972.